[Note: to read the full text of the article, click HERE ]
Pregabalin and simvastatin: first report of a case of rhabdomyolysis
– Source: Pharmacy and Therapeutics, October 2012
by Michele B. Kaufman and Mary Choy
Purpose: We sought to determine whether a case of rhabdomyolysis was a probable adverse reaction associated with pregabalin (Lyrica) and simvastatin (Zocor). [Note: Rhabdomyolysis is the breakdown of muscle fibers that leads to the release of muscle fiber contents (myoglobin) into the bloodstream. Myoglobin is harmful to the kidney and often causes kidney damage.] Pregabalin is not recognized as a cause of rhabdomyolysis, but statins are known to cause it.
Patient Summary: A 70-year-old man with a history of fibromyalgia, type-2 diabetes, hypercholesterolemia, and chronic back pain presented to the emergency department with altered mental status, limb weakness, twitching, and slurred speech.
He was taking multiple pain and neuropathic medications and had recently started taking lisinopril (e.g., Zestril) and simvastatin. His pregabalin dose was also increased from 50 mg to 100 mg three times daily. On admission, serum creatinine (SCr) and creatine phosphokinase (CPK) levels were 1.5 mg/dL (normal, 0.7-1.5 mg/dL) and 1,391 units/L (normal, 30-170 units/L), respectively. Metformin (Glucophage) was discontinued, and insulin was started.
He was alert and oriented. The review of symptoms was normal except for leg weakness. He had no seizure activity. Simvastatin was discontinued, and the patient was aggressively hydrated. The following day, the SCr level was 1.6 mg/dL and the CPK level was 14,191 units/L. Pregabalin was then discontinued.
The rhabdomyolysis resulted from simvastatin and perhaps also pregabalin. The Naranjo Causality Algorithm indicates a probable relationship between rhabdomyolysis and combined therapy. Three days later, the patient had significantly improved, and CPK began to decline. His discharge plan included all prior medications except simvastatin and pregabalin.
Conclusion: It is not well known that pregabalin can cause rhabdomyolysis, and there is only one published report on pregabalin-induced hepatotoxicity. [Note: The full-text article also states, “In the package labeling for pregabalin, three cases of rhabdomyolysis are noted in premarketing clinical trials; however, no further details are provided.”] When different therapies are combined, the risk of rhabdomyolysis may be increased.
The cause of rhabdomyolysis in our patient might be related to decreased renal elimination of both pregabalin and simvastatin (e.g., renal tubular reabsorption). It is important to be aware of this potentially serious and possibly life-threatening reaction especially when medication doses are increased or combined with other agents with similar safety issues.
Source: Pharmacy and Therapeutics. 2012 Oct; 37(10):579-95, by Michele B. Kaufman, PharmD and Mary Choy, PharmD.